Alert archive / Minnesota / Red Flag Warnings in 2018
Red Flag Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 15, 2018, 3:50 AM CDT for 8 counties in North Dakota; 9 counties in Minnesota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 3:50 AM CDT (08:50 UTC)
- In effect from
- May 15, 2018, 11:00 AM CDT
- Expired
- May 15, 2018, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS83 KFGF 150850 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 350 AM CDT Tue May 15 2018 MNZ001-004>009-013>016-NDZ006>008-015-016-026-027-054-160100- /O.UPG.KFGF.FW.A.0003.180515T1600Z-180516T0100Z/ /O.NEW.KFGF.FW.W.0006.180515T1600Z-180516T0100Z/ West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Ramsey- Eastern Walsh County-Nelson-Grand Forks-Western Walsh County- 350 AM CDT Tue May 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA... * The National Weather Service in Grand Forks has issued a Red Flag Warning for LOW Relative Humidity and Gusty Winds, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...004... 005...006...007...008...009...013...014...015 and 016. In North Dakota...Fire Weather Zones 006...007...008...015... 016...026... 027 and 054. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * TIMING...Late this morning into the afternoon. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Highs in the mid 70s to lower 80s. * IMPACTS...Any fire that ignites will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NDZ014-160100- /O.NEW.KFGF.FW.W.0006.180515T1600Z-180516T0100Z/ Benson- 350 AM CDT Tue May 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA... * The National Weather Service in Grand Forks has issued a Red Flag Warning for Low Relative Humidity and Gusty Winds, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In North Dakota...Fire Weather Zone 014. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * TIMING...late this morning into the afternoon. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Highs in the lower 80s. * IMPACTS...Any fire that ignites will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ dtr
2 follow-up statements
899 WWUS83 KFGF 151946 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 246 PM CDT Tue May 15 2018 MNZ001-005>009-013>016-NDZ006-014>016-026-027-054-160100- /O.CON.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/ West Polk-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- Towner-Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks- Western Walsh County- 246 PM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA... * The National Weather Service in Grand Forks has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Minnesota...Fire Weather Zones 001...005... 006...007...008...009...013...014...015 and 016. In North Dakota...Fire Weather Zones 006...014...015...016...026...027 and 054. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * TIMING...This afternoon into the early evening. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...In the upper 70s to low 80s. * IMPACTS...Any fire that ignites will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MNZ004-NDZ007-008-160100- /O.CON.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/ Kittson-Cavalier-Pembina- 246 PM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR NORTHEASTERN NORTH DAKOTA AND PARTS OF NORTHWESTERN MINNESOTA... * The National Weather Service in Grand Forks has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Minnesota...Fire Weather Zone 004. In North Dakota...Fire Weather Zones 007 and 008. * WINDS...Southwest 20 to 30 mph with gusts up to 40 mph. * TIMING...This afternoon into the early evening. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...In the low to mid 80s. * IMPACTS...Any fire that ignites will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Knutsvig
542 WWUS83 KFGF 160103 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 803 PM CDT Tue May 15 2018 MNZ001-005>009-013>016-NDZ006-014>016-026-027-054-160215- /O.EXP.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/ West Polk-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- Towner-Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks- Western Walsh County- 803 PM CDT Tue May 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS... Wind speeds have decreased and humidity values will rise overnight, ending Red Flag criteria, however breezy southwest winds will continue to bring near critical fire weather conditions through late this evening. $$ MNZ004-NDZ007-008-160215- /O.EXP.KFGF.FW.W.0006.000000T0000Z-180516T0100Z/ Kittson-Cavalier-Pembina- 803 PM CDT Tue May 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS... Wind speeds have decreased and humidity values will rise overnight, ending Red Flag criteria, however breezy southwest winds will continue to bring near critical fire weather conditions through late this evening. $$ Speicher
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 15, 3:44 AM CDT, 6 minutes earlier.
Area forecast discussion, May 15, 3:44 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 AM CDT Tue May 15 2018
.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Tue May 15 2018
500 mb short wave and associated surface low will move quickly
southeast across Manitoba and into NW Ontario today. West and
southwest of this system will be an area of stronger winds...with
max sfc-850 mb winds in S Manitoba. Southern edge of stronger
winds will affect areas near the Canadian border and this area
also the driest. Wind gusts to 30 kts likey this aftn Cando to
Hallock/Roseau with 25 kt gusts DVL-GFK to near BJI. Within the
above area critical fire weather conditions will develop as RH
values drop into the teens.
Winds will dimish this evening as the system moves east.
.LONG TERM...(Wednesday through Monday)
Issued at 335 AM CDT Tue May 15 2018
For Wednesday night through Friday, chances for showers and
thunderstorms develop across the area as a more active pattern
develops in the Northern Plains. There is fairly good model
agreement that the current split flow regime across the CONUS will
begin to weaken as a cyclone strengthens in the Northern Rockies.
This drapes a surface trough/warm frontal boundary in the vicinity
of the international border Wednesday, pushing southward across
portions of ND and northern MN Wednesday night through Thursday
night before the boundary exits the forecast area by Saturday.
The persistence of this boundary and continued southerly flow
increasing low level moisture will yield continued chances for
showers and storms across the area from Wednesday night through at
least Friday. Recent probabilistic and deterministic model guidance
suggest some relief from recent dry conditions in this timeframe, as
many locations are expected to receive a half inch to inch of rain.
Heavier rain will be possible with thunderstorms, given precipitable
water values peaking at 1.5 inches Thursday and Friday. Thus there
is potential for a few locations to see more like 2 inches total
from this activity. Can't completely rule out some storms developing
Wednesday night, but the better chances for organized stronger
convection appear Thursday and Thursday night. This occurs as
shortwave energy aloft passes through and higher low level moisture
and some pockets of moderate to strong deep layer shear enter the
forecast area. However, there are definitely factors inhibiting
stronger storms from developing as well...weak mid and upper level
forcing, persistent cloud cover lending to a weaker washed-out sfc
boundary, and modest lapse rates.
Looking at temperatures, expect Wednesday to be quite warm and
summer like again with highs in the upper 70s to near 90 degrees. A
cooling trend begins Thursday and persists into Saturday as areas
see cooler, northerly flow behind the system. Despite warm air
advection, cloud cover will prevent stronger diurnal heating
Thursday and Friday as well. By Saturday, much of the Northern
Plains will likely only see highs in the 60s. Behind the
aforementioned system, the rest of the weekend forecast is quiet and
dry as surface high pressure meanders through the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1153 PM CDT Mon May 14 2018
VFR conditions will continue through the TAF period across
eastern ND and northwest MN. Primary aviation concern will be
winds, with strong southwest winds expected to develop my Tuesday
afternoon, with lighter winds in the nighttime periods.
&&
.FIRE WEATHER...
Issued at 335 AM CDT Tue May 15 2018
Red Flag warning will be issued for northeastern ND into far
northwestern MN, basically replacing the previous watch area. Dry
conditions in the past 2 months, RH values in the teens, and wind
gusts 25 kts and higher north of Hwy 2.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for NDZ006>008-014>016-026-027-054.
MN...Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for MNZ001-004>009-013>016.
&&
SHORT TERM...Riddle
LONG TERM...BP
AVIATION...DJR
FIRE WEATHER...RiddleHazardous weather outlook, May 14, 2:55 PM CDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 255 PM CDT Mon May 14 2018 MNZ002-003-016-017-022>024-027>032-040-NDZ014-024-028>030-038-039- 049-052-053-151300- Norman-Clay-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 255 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>015-NDZ006>008-015-016-026-027-054-151300- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk-Towner- Cavalier-Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks- Western Walsh County- 255 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Near critical fire weather conditions this afternoon with gusty north winds and low humidity values. Conditions are such that if a fire starts it may spread quickly. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions possible Tuesday afternoon. Conditions will be such that if a fire starts it may spread quickly. There is a chance for thunderstorms Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Minnesota, 2018Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.